Arizona, 2023

Wildfire in Arizona, July 22 to 23, 2023

July 22 to 23, 2023 · NWS TWC · 1 event in 1 county or zone

The lightning caused Round Hill Fire started July 22 on the Buenos Aires Wildlife Refuge in southeast Pima County. Due to windy and dry conditions, the fire quickly consumed 3000 acres before full containment was achieved on July 23.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

The lightning caused Round Hill Fire started July 22 on the Buenos Aires Wildlife Refuge in southeast Pima County. Due to windy and dry conditions, the fire quickly consumed 3000 acres before full containment was achieved on July 23. Fire suppression costs tallied $100,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 22, 2:49 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 22, 2:49 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
249 PM MST Sat Jul 22 2023

.SYNOPSIS...Excessive Heat Warning continues through this
evening southeast of Tucson, and through Tuesday from Tucson west
and north. Strong thunderstorms remain possible into this evening
with areas of blowing dust in the typical locations. Hot temperatures
will continue with scatterede afternoon and evening thunderstorms
this weekend into much of next week. Strong winds and locally heavy
rain with some storms.

&&

.DISCUSSION...Strong thunderstorms have developed over the White
Mountains and are moving to the southwest in classic Rim Shot
fashion. Some of the CAM guidance suggests a strong outflow will
propagate southwest eventually across Tucson around 8 pm. The
question with this is how much convection will accompany this
outflow, many variables but the potential is there for storms moving
across the metro later this evening from that. Another source of
storms should be over and just west of Santa Cruz county and these
storms will move off to the west. Strong outflows are a fair bet from
storms in both of these source regions, especially the group to the
south of Tucson, the reason for the Blowing Dust Advisory.

Then beyond that, over the next several days the upper level high
gradually shifts to the east, however it will remain quite strong
through at least Tuesday, waffling just a bit. This will result in
continued hot temperatures and act as a bit of a suppressant to
thunderstorms, at least delaying the start a bit and potentially the
coverage. That said, that doesn't mean there won't be storms. With
all that, we can expect what we have had to continue for several more
days and the Excessive Heat warning has been extended for Tucson west
and north until Tuesday as the record to near record heat continues.

Later in the week into the weekend multiple, ensemble guidance
suggests the high will weaken a bit and shift a bit further north
which, if it actually does come to happen, would allow temperatures
to ease and convection to develop more freely. Fingers crossed for
that scenario to come to pass.

&&

.AVIATION...valid through 24/00Z.
SCT-BKN clouds at 8k-12k ft AGL persisting thru the end of the
forecast period. ISOLD-SCT SHRA/TSRA between 22/19Z and 23/06Z, with
potential impacts at all terminals across southeast Arizona. There is
the potential for TSRA wind gusts to 45+ kts and brief VSBY
reductions to 3SM or less due to heavy rainfall this afternoon and
evening. Outside of thunderstorm outflows, SFC wind generally less
than 12 kts and variable in direction thru the forecast cycle, with
directions in the afternoon/early evening favoring south thru east at
the KOLS, KSAD, KALK and KDUG terminals and west to northwest at the
KTUS terminal. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered mainly afternoon and evening
showers and thunderstorms are expected across most of southeast
Arizona into the middle of next week. These storms will be capable
of producing strong, gusty and erratic outflow winds of 45 mph or
more. Although sustained 20-foot winds will generally be less than
15 mph the next week, afternoon gusts up to 30 mph may occur due to
intense surface heating. Valley min RH readings will range between
15-25 percent.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Tuesday for AZZ501-502-
504>506-509.

Blowing Dust Advisory until 10 PM MST this evening for AZZ502-
504-505.

Excessive Heat Warning until 10 PM MST this evening for AZZ503-
507-508.

&&

Public...Rasmussen/Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 22, 3:09 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
309 PM MST Sat Jul 22 2023

AZZ509-510-222300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
309 PM MST Sat Jul 22 2023

...A strong thunderstorm will impact portions of north central Graham
County through 400 PM MST...

At 309 PM MST, Doppler radar was tracking a strong thunderstorm near
West Poker Mountain, or 47 miles northwest of Clifton, moving
southwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly remote areas of north central
Graham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3357 10990 3357 10988 3353 10982 3348 10980
      3347 10977 3349 10973 3323 10988 3342 11018
      3347 11010 3346 11001 3353 11000 3358 10991
TIME...MOT...LOC 2209Z 036DEG 20KT 3351 10987

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Jul 22, 4:09 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST Sat Jul 22 2023

AZZ502>504-515-230000-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
409 PM MST Sat Jul 22 2023

...A strong thunderstorm will impact portions of southeastern Pima
and western Santa Cruz Counties through 500 PM MST...

At 408 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles west of Rio Rico, or 14 miles west of Nogales, moving west at
15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tubac, Arivaca, Tumacacori, Amado, Newfield, Sasabe, Pena Blanca
Lake, Arivaca Lake, Ruby and Arivaca Junction.

This includes the following highways...
 Interstate 19 between mile markers 11 and 33.
 Route 286 between mile markers 1 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3134 11110 3155 11176 3188 11161 3176 11094
      3133 11102
TIME...MOT...LOC 2308Z 082DEG 14KT 3140 11118

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Upper Santa Cruz River and Altar Valleys

When
July 22, 4:30 PM MST to July 23, 6:00 PM MST
Where
Upper Santa Cruz River and Altar Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
31.812, -111.318 (the zone’s center; the record gives no point)

The lightning caused Round Hill Fire started July 22 on the Buenos Aires Wildlife Refuge in southeast Pima County. Due to windy and dry conditions, the fire quickly consumed 3000 acres before full containment was achieved on July 23. Fire suppression costs tallied $100,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129645.